Treatment for Severe Hypoglycemia

Severe hypoglycemia is a medical emergency and requires immediate attentionIt is important that caregivers be trained on how to give glucagon (medication by injection) that raises blood glucose.

  • If someone is unconscious, having a seizure, or unable to safely swallow, do not try to give fast-acting carbohydrate.  The person may choke and/or food and liquid may go into the lungs.
  • Treatment for severe hypoglycemia is glucagon by injection. If you are unable to treat with glucagon, call 911 immediately.
  • Glucagon will raise blood glucose by causing the release of stored glucose from the liver and muscles.
  • Glucagon comes in an emergency kit with a syringe filled with clear liquid and a vial of powdered glucagon.

Glucagon kits.

Glucagon Emergency Kit (left), manufactured by Eli Lilly, and the GlucaGen HypoKit, manufactured by Novo Nordisk. 

Store kits at room temperature (68° to 77° F).  It is important to check the expiration date.

  • Know the signs and symptoms of hypoglycemia and how to treat.
  • Always carry a fast-acting carbohydrate and glucagon.
  • Child should wear a medical alert ID.

After a low blood glucose, decide if the low could have been prevented by asking these questions.

  • Were carbohydrates counted correctly?
  • Was the insulin dose calculation done correctly?
  • Were rules for calculating correction bolus followed?
  • Were there extra carbohydrates given for exercise?
  • Was the right dose of insulin given?
  • Was the proper angle for injection used? 

Mixing and Drawing Up Glucagon  

Remove the flip-off seal from the bottle of glucagon.

1. Remove the flip-off seal from the bottle of glucagon.   

Remove the needle protector from the syringe, and inject the entire contents of the syringe into the bottle of glucagon.

2. Remove the needle protector from the syringe, and inject the entire contents of the syringe into the bottle of glucagon.   

Remove the syringe and shake bottle gently until liquid is clear.

3. Remove the syringe and shake bottle gently until liquid is clear. This cannot be mixed ahead of time.   

Using the same syringe, draw the glucagon into the syringe to the dose prescribed by your diabetes provider.

4. Using the same syringe, draw the glucagon into the syringe to the dose prescribed by your diabetes provider.  

    Giving the Glucagon Shot  

    1. Insert the needle into your child’s thigh and inject the entire contents of the syringe. Withdraw the needle from the skin. Turn your child onto his or her side, in case of nausea and vomiting.
    2. Call 911. 
    3. When the child wakes up and can swallow, urge the child to take small sips of a carbohydrate-containing fluid (fruit juice or regular pop).  If tolerated, follow with 15 grams of a carbohydrate and a fat-containing food (such as cheese and crackers).  
    4. Let your diabetes healthcare provider know that your child had a severe low blood glucose before the next insulin dose.

    Last Updated 04/2015